Affordable Access

Publisher Website

Intracardiac thrombi and skin necrosis in a young female patient

Archives of Medical Science
Termedia Sp. z.o.o.
Publication Date
DOI: 10.5114/aoms.2013.38686
  • Letter To The Editor
  • Biology
  • History
  • Medicine


Layout 1 Intracardiac thrombi and skin necrosis in a young female patient Yong Zeng1, Yong-tai Liu1, Gabriel Yip2, Shu-jie Wang3, Quan Fang1 Peripartum cardiomyopathy (PPCM) is a rare cause of heart failure which usually develops between 4 weeks prepartum and 5 months postpartum in women without previously known cardiac disease. Intracardiac throm- bi are not uncommon in patients with PPCM [1]. But other factors such as protein C deficiency may aggravate the hypercoagulable state caused by PPCM. In patients with protein C deficiency, oral anticoagulant therapy with warfarin may cause severe skin necrosis known as warfarin-induced skin necrosis (WISN) [2]. In these patients, re-introduction of therapy with warfarin has produced variable results: with recurrence/worsening of the skin necrosis, or without recurrent thrombosis [2–4]. Here we present a young female PPCM patient with protein C deficiency and WISN; war- farin was reintroduced and no skin necrosis occurred again. A 27-year-old female patient was referred to Peking Union Medical Col- lege Hospital in May, 2010, with a 3-year history of breathlessness. The symptoms developed 12 weeks after an uncomplicated pregnancy with normal vaginal delivery. Her past medical history was unremarkable. Echocardiography performed 16 weeks after the delivery showed dilated left atrium (LA) and ventricle with left ventricular ejection fraction (LVEF) of 21% and multiple intracardiac thrombi. She was started on warfarin 4.5 mg daily covered with subcutaneous low molecular weight heparin (LMWH). Four days later, painful purpuric lesions and subsequently full thickness skin necrosis occurred in the abdomen. Both LMWH and war- farin were withheld and the abdominal skin necrosis healed gradually with formation of a large scar (Figure 1 C). Three months later, new ecchymot- ic skin plaques appeared on her arms and legs that progressed to painful necrotic ulcers, and she was referred to our hospital for further manage- ment. Her initial blood tests incl

There are no comments yet on this publication. Be the first to share your thoughts.